Acta Mathematica Sinica, English Series

, Volume 35, Issue 7, pp 1115–1127 | Cite as

Rearrangements in Carnot Groups

  • Juan J. ManfrediEmail author
  • Virginia N. Vera de SerioEmail author


In this paper we extend the notion of rearrangement of nonnegative functions to the setting of Carnot groups. We define rearrangement with respect to a given family of anisotropic balls Br, or equivalently with respect to a gauge ‖x‖ and prove basic regularity properties of this construction. If u is a bounded nonnegative real function with compact support, we denote by u* its rearrangement. Then, the radial function u* is of bounded variation. In addition, if u is continuous then u* is continuous, and if u belongs to the horizontal Sobolev space \(W_{\rm{h}}^{1,p}\), then \({{{D_{\rm{h}}}{u^ \star }(x)} \over {\left| {{D_{\rm{h}}}(\left\| x \right\|)} \right|}}\) is in Lp. Moreover, we found a generalization of the inequality of Pólya and Szegö
$$\int {{{{{\left| {{D_{\rm{h}}}{u^ \star }} \right|}^p}} \over {{{\left| {{D_{\rm{h}}}(\left\| x \right\|)} \right|}^p}}}\;} dx \le C\;\int {{{\left| {{D_{\rm{h}}}u} \right|}^p}\;dx,} $$
where p ≥ 1.


Symmetrization rearrangements Carnot groups 

MR(2010) Subject Classification

30C65 42B31 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



Part of this work was done while the first author visited the Universidad Nacional de Cuyo as a FOMEC visiting professor during the Summers of 1998 and 2000. He wishes to express his appreciation for the kind hospitality and the nice working atmosphere.

We did not submit this manuscript for publication because we were trying to proof the sharp version of Theorem 5; that is Cper = 1, which to the best of our knowledge remains open as of today. Nevertheless, the preprint was circulated among the community. We received several requests from colleagues, and it has been quoted several times in the literature. See for example the book [3], the dissertation [10], and the papers [4, 6, 11–13, 19], and [7]. In addition, the main results have not been published elsewhere. This is why we decided to submit this manuscript to publication. We are very thankful to Acta Mathematica Sinica, English Series for considering this manuscript.

We are thankful to the referees for the careful reading and thoughtful suggestions.


  1. [1]
    Baernstein, A.: Symmetrization in Analysis, Cambridge University Press, Cambridge, 2019CrossRefzbMATHGoogle Scholar
  2. [2]
    Bellaïche, André, Risler, Jean-Jacques, et al.: Sub-Riemannian Geometry, Progress in Mathematics, Vol. 144, Birkhäuser, Basel, 1996Google Scholar
  3. [3]
    Capogna, L., Danielli, D., Pauls, S., et al.: An Introduction to the Heisenberg Group and the Sub-Riemannian Isoperimetric Problem, Progress in Mathematics, Vol. 259, Birkhäuser, Basel, 2007Google Scholar
  4. [4]
    Cohn, W., Lam, N., Lu, G., et al.: The Moser—Trudinger inequality in unbounded domains of Heisenberg group and sub-elliptic equations. Nonlinear Analysis: Theory, Methods & Applications, 75(12), 4483–4495, (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Franchi, B., Gallot, S., Wheeden, R.: Sobolev and isoperimetric inequalities for degenerate metrics. Math. Ann., 300(4), 557–571 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Franců, M.: Higher-order Sobolev-type embeddings on Carnot—Carathéodory spaces. Mathematische Nachrichten, 290(7), 1033–1052 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Franců, M.: Higher-order compact embeddings of function spaces on Carnot—Carathéodory spaces. Banach J. Math. Anal., 12(4), 970–994 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Folland, G. B., Stein, E. M.: Hardy Spaces on Homogeneous Groups, Princeton University Press, Princeton, NJ, 1982zbMATHGoogle Scholar
  9. [9]
    Garofalo, N., Nhieu, D., Isoperimetric and Sobolev Inequalities for Carnot—Carathéodory Spaces and the Existence of Minimal Surfaces, Communications on Pure and Applied Mathematics, Vol. XLIX, John Wiley and Sons, pp. 1081–1144, 1996Google Scholar
  10. [10]
    Lam, N.: Moser—Trudinger and Adams Type Inequalities and Their Applications, Doctoral Dissertation, Wayne State University,, 2015
  11. [11]
    Lam, N., Lu, G., Sharp Moser—Trudinger inequality on the Heisenberg group at the critical case and applications. Advances in Mathematics, 231(6), 3259–3287 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    Lam, N., Lu, G., Tang, H.: On nonuniformly subelliptic equations of Q-sub-Laplacian type with critical growth in the Heisenberg group. Advances in Nonlinear Studies, 12(3), 659–681 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Li, J., Lu, G., Zhou, M.: Concentration-compactness principle for Trudinger—Moser inequalities on Heisenberg groups and existence of ground state solutions. Calc. Var. Partial Differential Equations, 57(3), Art. 84, 26 pp. (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Lu, G.: Weighted poincaré and Sobolev inequalities for vector fields satisfying Hörmander’s condition. Rev. Matemática Iberoamericana, 8(3), 367–439 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    Monti, R., Serra Cassano, F.: Surface measure in Carnot—Carathéodory spaces. Calc. Var. Partial Differential Equations, 13(3), 339–376 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Pólya, G., Szegö, G.: Isoperimetric Inequalities in Mathematicsl Physics, Ann. Math. Studies 27, Princeton University Press, Princeton, 1951zbMATHGoogle Scholar
  17. [17]
    Schulz, F., Vera de Serio, V.: Symmetrization with respect to a measure. Transactions of the AMS, 337(1), 195–210 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Stein, E. M.: Harmonic Analysis, Princeton University Press, Princeton, NJ, 1993Google Scholar
  19. [19]
    Tyson, J.: Sharp weighted Young’s inequalities and Moser—Trudinger inequalities on Heisenberg type groups and Grushin spaces. Potential Analysis, 4(24), 357–384 (2006)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany & The Editorial Office of AMS 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of PittsburghPittsburghUSA
  2. 2.Facultad de Ciencias EconómicasUniversidad Nacional de CuyoMendozaArgentina

Personalised recommendations